Nebraska, 2014

Winter Storm in Nebraska, May 8, 2014

May 8, 2014 · NWS LBF · 1 event in 1 county or zone

A late spring storm brought heavy snowfall amounts up to 10 inches tin Sheridan County. The heaviest snowfall amounts of 8 to 10 inches fell across north, where northwest winds of 20 to 30 mph reduced visibility to a quarter mile or less at times.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A late spring storm brought heavy snowfall amounts up to 10 inches tin Sheridan County. The heaviest snowfall amounts of 8 to 10 inches fell across north, where northwest winds of 20 to 30 mph reduced visibility to a quarter mile or less at times. Visibility varied as considerable blowing and drifting produced snow drifts up to two feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 8, 8:14 AM MST, 46 minutes earlier.

Area forecast discussion, May 8, 8:14 AM MST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 AM CDT THU MAY 8 2014

.SYNOPSIS...
ISSUED AT 326 AM CDT THU MAY 8 2014

ANALYSIS OF THE 07Z MSL DATA SHOWED A FRONT DRAPED ACROSS SOUTHERN
NEBRASKA THROUGH NORTHWEST KANSAS TO EASTERN COLORADO WITH LOW
PRESSURE CENTERED OVER NORTHWEST KANSAS. RADAR INDICATED
THUNDERSTORMS IN NORTH CENTRAL AND NORTHWEST NEBRASKA.

&&

.UPDATE...
ISSUED AT 1013 AM CDT THU MAY 8 2014

HAVE UPGRADED SHERIDAN COUNTY TO A WINTER STORM WARNING AND
INCLUDED WESTERN CHERRY COUNTY IN A WINTER WX ADVY. CALLS ACROSS
SHERIDAN COUNTY REPORTED 4 TO 6 INCHES WITH HEAVY SNOW STILL
CONTINUING IN THE HEAVIER BAND IN EASTERN SHERIDAN COUNTY. TOTALS
FROM 4 TO 8 INCHES ARE LIKELY. ANOTHER BAND FURTHER EAST ACROSS
WESTERN CHERRY COUNTY ALSO PRODUCING HEAVY SNOW. AMOUNTS THERE MAY
REACH 3 TO 5 INCHES IN SOME AREAS. ACCUMULATIONS AFTER 18Z SHOULD
QUICKLY DIMINISH WITH A INCH OR LESS EXPECTED THEN. NORTHWEST
WINDS ALSO REPORTED TO BE 15 TO 25 MPH ACROSS THE WARNED AND ADVY
AREAS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 326 AM CDT THU MAY 8 2014

WITH THE FRONT STALLED ACROSS KANSAS AND NEBRASKA...THUNDERSTORMS
ARE POSSIBLE THROUGH THIS MORNING IN NORTH CENTRAL THROUGH SOUTHWEST
NEBRASKA...WITH SHOWERS CONTINUING IN NORTHERN NEBRASKA THROUGH THIS
EVENING. IN THE COLD AIR OVER NORTHWEST NEBRASKA...IT IS COLD ENOUGH
FOR SNOW WITH SOME ACCUMULATIONS LIKELY IN THE VICINITY OF THE PINE
RIDGE IN NORTHERN SHERIDAN COUNTY. SNOWFALL TOTALS OF UP TO EIGHT
INCHES CAN BE EXPECTED...THOUGH...BECAUSE OF THE WARM GROUND AND
TEMPERATURES AT OR ABOVE 32F...ACTUAL ACCUMULATIONS WILL BE LESS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 326 AM CDT THU MAY 8 2014

12Z FRIDAY AND BEYOND. IN THE WAKE OF THE DEPARTING UPPER
LOW...ZONAL FLOW ALOFT WILL BRIEFLY BECOME ESTABLISHED ACROSS THE
EASTERN HIGH PLAINS ON FRIDAY...BUT TRANSITION TO SOUTHWESTERLY IN
ADVANCE OF THE NEXT SIGNIFICANT UPPER TROUGH THAT IS POISED TO
BEGIN IMPACTING THE REGION SATURDAY NIGHT AND SUNDAY. IN ADVANCE
OF THIS TROUGH THERE IS SUPPORT THAT A WEAK DISTURBANCE MAY
PRODUCE QPF ACROSS NORTHERN NEBRASKA LATE FRIDAY NIGHT...HOWEVER
QPF AMOUNTS IS BE EXPECTED TO BE LIGHT. OTHERWISE LATE THIS
WEEKEND...THE MEDIUM RANGE DETERMINISTIC MODELS ARE CONVERGING ON
A SOLUTION IN WHICH WIDESPREAD APPRECIABLE QPF WILL TARGET
NORTHWEST AND WESTERN PORTIONS OF THE FORECAST AREA. ELSEWHERE QPF
AMOUNTS MAY NOT BE AS GREAT...BUT MOST LOCATIONS SHOULD SEE SOME
PRECIPITATION AS THE CLOSED H5 LOW ROTATES FROM CENTRAL ROCKIES
TOWARD THE NORTH CENTRAL PLAINS. DIFFERENCES IN COVERAGE AND
INTENSITY REMAIN BETWEEN MOST OF THE ENSEMBLES AND
DETERMINISTIC/S...SO WILL CONTINUE THE USE OF BLANKET COVERAGE
POPS /50% OR LESS/ ACROSS MUCH OF THE CWA...FAVORING THE HIGHEST
PERCENTAGES ACROSS THE WESTERN SANDHILLS AND SOUTHWEST NEBRASKA.
BEYOND MONDAY...PERIODIC SLIGHT CHANCE MENTION WAS GIVEN BY THE
EXTENDED MODEL BLEND BOTH WEDNESDAY AND THURSDAY AS WEAK
SHORTWAVES PASS THROUGH. THERE/S A GENERAL DISAGREEMENT IN THE
LONG RANGE SOLUTIONS WITH TIMING AND LOCATIONS OF THESE WEAK
WAVES...BUT WITH NO CLEAR FRONT RUNNER STANDING OUT...WILL ACCEPT
THE GENERAL BLEND FOR NOW...BUT AGAIN LIMIT POPS AT SLIGHT CHANCE
AT BEST.

THIS UPPER PATTERN FAVORS COOLER THAN AVERAGE TEMPERATURES FOR MUCH
OF THE EXTENDED PERIODS...SAVE MAYBE FOR FRIDAY AND SATURDAY AS FULL
SUNSHINE AND THE RETURN OF SOUTHERLY LOWER TROPOSPHERIC FLOW
PROMOTES HIGHS IN THE 60S AND 70S.  SUNDAY AND MONDAY...HIGHS MAY
STRUGGLE TO REACH INTO THE MIDDLE 50S FOR MOST LOCATIONS AS CAA
BEHIND A PASSING COLD FRONT...THE PRESENCE OF OVC SKIES...AND PRECIP
ALL WORK IN CONJUNCTION TO PROMOTE BELOW THE AVERAGE HIGHS OF 40S
AND LOWER 50S.  AS NORTHWEST FLOW SETS UP BEHIND THE PASSING
TROUGH...WILL KEEP TEMPERATURES BELOW AVERAGE THROUGH AT LEAST
TUESDAY OF NEXT WEEK.  WEDNESDAY...BUILDING HEIGHTS WITH THE
EVENTUAL EASTWARD DEVELOPMENT OF A WESTERN CONUS RIDGE WILL HELP
MODERATE TEMPERATURES MIDWEEK...BUT ATTM NO SIGNIFICANT WARM UP IS
ANTICIPATED.

OTHERWISE...OVERNIGHT LOWS MAY PROVE TO BE PROBLEMATIC FOR YOUNG
VEGETATION FRIDAY AND POTENTIALLY EARLY MONDAY MORNING.  NOT
PLANNING ON ISSUING ANY FROST/FREEZE HEADLINES THIS EARLY IN
MAY...ESPECIALLY SINCE WESTERN AND NORTH CENTRAL NEBRASKA IS STILL A
WEEK OR TWO AWAY FROM REACHING THE 50 PERCENTILE OF LAST
FROST/FREEZE DATE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 648 AM CDT THU MAY 8 2014

STRATUS IN CENTRAL THROUGH SOUTHWEST NEBRASKA WILL HOLD CEILINGS TO
LESS THAN 1000 FEET AGL UNTIL LATE MORNING OR EARLY AFTERNOON. NEW
THUNDERSTORMS IN THE WEST WILL MAKE THEIR WAY NORTHWARD TO WEST OF
VTN BUT...AT THIS TIME...WE DO NOT EXPECT THEM TO REACH VALENTINE OR
LBF. NORTH TO NORTHEAST WIND IS EXPECTED WITH 350-030 AT
14-18G23-29KT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR NEZ094.

WINTER STORM WARNING UNTIL 3 PM MDT THIS AFTERNOON FOR NEZ004.

&&

UPDATE...ROBERG
SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...JACOBS
AVIATION...SPRINGER
Hazardous weather outlook, May 8, 8:10 AM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1010 AM CDT THU MAY 8 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-091515-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1010 AM CDT THU MAY 8 2014 /910 AM MDT THU MAY 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF HEAVY SNOW WILL CONTINUE THIS MORNING INTO EARLY
AFTERNOON ACROSS MUCH OF SHERIDAN COUNTY AND PORTIONS OF WESTERN
CHERRY COUNTY. IN SHERIDAN COUNTY...6 TO AS MUCH AS 8 INCHES WILL
BE POSSIBLE THROUGH MID AFTERNOON...ALONG WITH VISIBILITIES BEING
REDUCED TO NEAR ZERO AT TIMES. THIS WILL MAKE TRAVEL HAZARDOUS
ACROSS THE AREA INTO THE AFTERNOON HOURS. AS TEMPERATURES WARM
BY EARLY AFTERNOON...ACCUMULATIONS ARE EXPECTED TO DECREASE
AND VISIBILITIES WILL INCREASE ACROSS THE AREA.

IN ADDITION...SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA INTO EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JWS

In the hours before

Local storm report, May 8, 7:25 AM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
925 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     SNOW             6 N GORDON              42.89N 102.20W
05/08/2014  M3.0 INCH        SHERIDAN           NE   CO-OP OBSERVER

            VISIBILITY LESS THAN 1/8 MILE FOR THE PAST 45 MINUTES.
            TEMPERATURE WAS 29 DEGREES AT TIME OF REPORT WITH 30 MPH
            WINDS.

&&

SJC
Local storm report, May 8, 7:43 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
943 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             1 W GORDON              42.81N 102.22W
05/08/2014  M4.0 INCH        SHERIDAN           NE   TRAINED SPOTTER

            HEAVY SNOW AT TIME OF REPORT.

0935 AM     SNOW             2 S LAKESIDE            42.03N 102.46W
05/08/2014  E6.0 INCH        SHERIDAN           NE   PUBLIC

            5 TO 6 INCHES SNOWFALL SO FAR...WITH HEAVY SNOW AT TIME
            OF REPORT. VISIBILITY ONE QUARTER MILE OR LESS.

0940 AM     SNOW             LAKESIDE                42.06N 102.46W
05/08/2014  E6.0 INCH        SHERIDAN           NE   PUBLIC

            5 TO 6 INCHES SNOWFALL WITH VISIBILITY REDUCED TO ONE
            QUARTER MILE OR LESS NEAR LAKESIDE.

&&

SJC
Local storm report, May 8, 7:56 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
956 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     SNOW             9 SW MULLEN             41.95N 101.17W
05/08/2014  U0.0 INCH        HOOKER             NE   PUBLIC

            MIXTURE OF SLEET...ICE PELLETS AND SNOW. THE GRASS AND
            BACK DECK ARE COVERED. LIGHT SNOW WAS OCCURRING AT TIME
            OF THIS REPORT.

&&

SJC
Local storm report, May 8, 7:57 AM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
957 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CODY                    42.94N 101.25W
05/08/2014  M0.95 INCH       CHERRY             NE   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AT 700 AM CDT.

0700 AM     HEAVY RAIN       1 NW NORTH PLATTE       41.14N 100.79W
05/08/2014  M0.70 INCH       LINCOLN            NE   COCORAHS

            24 HOUR RAINFALL AMOUNT ENDING AT 700 AM CDT.

0700 AM     HEAVY RAIN       1 E NORTH PLATTE        41.13N 100.75W
05/08/2014  M0.70 INCH       LINCOLN            NE   COCORAHS

0700 AM     HEAVY RAIN       6 SSE LAKESIDE          41.98N 102.42W
05/08/2014  M0.71 INCH       GARDEN             NE   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AT 700 AM CDT.

0830 AM     HEAVY RAIN       10 NE OSHKOSH           41.51N 102.21W
05/08/2014  M1.33 INCH       GARDEN             NE   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL THROUGH 830 AM CDT WAS ONE AND A
            THIRD INCHES. SNOWFALL TOTAL SO FAR HAS BEEN EIGHT TENTHS
            OF AN INCH.

0900 AM     HEAVY RAIN       7 WNW WELLFLEET         40.79N 100.85W
05/08/2014  M1.90 INCH       LINCOLN            NE   PUBLIC

            24 HOUR RAINFALL TOTAL THROUGH 900 AM CDT. LOCATION IS
            ALONG MEDICINE CREEK BETWEEN DICKENS AND WELLFLEET.

0900 AM     HEAVY RAIN       DICKENS                 40.83N 100.99W
05/08/2014  M1.30 INCH       LINCOLN            NE   PUBLIC

            24 HOUR TOTAL RAINFALL AMOUNT THROUGH 900 AM CDT.

0920 AM     SNOW             6 N GORDON              42.89N 102.20W
05/08/2014  M3.0 INCH        SHERIDAN           NE   CO-OP OBSERVER

            VISIBILITY LESS THAN 1/8 MILE FOR THE PAST 45 MINUTES.
            TEMPERATURE WAS 29 DEGREES AT TIME OF REPORT WITH 30 MPH
            WINDS.

0930 AM     SNOW             1 W GORDON              42.81N 102.22W
05/08/2014  M4.0 INCH        SHERIDAN           NE   TRAINED SPOTTER

            HEAVY SNOW AT TIME OF REPORT.

0935 AM     SNOW             2 S LAKESIDE            42.03N 102.46W
05/08/2014  E6.0 INCH        SHERIDAN           NE   PUBLIC

            5 TO 6 INCHES SNOWFALL SO FAR...WITH HEAVY SNOW AT TIME
            OF REPORT. VISIBILITY ONE QUARTER MILE OR LESS.

0940 AM     SNOW             LAKESIDE                42.06N 102.46W
05/08/2014  E6.0 INCH        SHERIDAN           NE   PUBLIC

            5 TO 6 INCHES SNOWFALL WITH VISIBILITY REDUCED TO ONE
            QUARTER MILE OR LESS NEAR LAKESIDE.

0950 AM     SNOW             9 SW MULLEN             41.95N 101.17W
05/08/2014  U0.0 INCH        HOOKER             NE   PUBLIC

            MIXTURE OF SLEET...ICE PELLETS AND SNOW. THE GRASS AND
            BACK DECK ARE COVERED. LIGHT SNOW WAS OCCURRING AT TIME
            OF THIS REPORT.

&&

SJC
Local storm report, May 8, 8:03 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1003 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             ELLSWORTH               42.06N 102.29W
05/08/2014  M4.0 INCH        SHERIDAN           NE   CO-OP OBSERVER

            SNOWFALL TOTAL THROUGH 1000 AM CDT WAS 4 INCHES. TOTAL
            PRECIPITATION IN THE PAST 24 HOURS WAS 1.10 INCHES. SNOW
            DEPTH 4 INCHES.

&&

SJC
Local storm report, May 8, 8:54 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1054 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     SNOW             CODY                    42.94N 101.25W
05/08/2014  E3.5 INCH        CHERRY             NE   PUBLIC

            PUBLIC REPORTED SNOWFALL AMOUNT OF 3.5 INCHES. SNOW WAS
            HEAVY AT TIME OF REPORT.

&&

ROBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan

When
May 8, 9:00 AM MST to 2:00 PM MST
Where
Sheridan forecast zone
Reported by
Law Enforcement
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Rushville law enforcement reported 10 inches of snowfall. Road conditions were very poor with several inches of snow and slush. In open areas, visibility was further reduced from blowing and drifting snow. Snowfall amounts ranged from 8 to 10 inches across the northern half of the county to 6 to 8 inches in the south.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506489.